Hail, Indian River
- When
- June 2, 2:43 PM EST
- Where
- Indian River County, 5.17 mi SSW of Vero Beach Airpark
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.560, -80.560
Nickel to quarter size hail was reported near Vero Beach.
The daily sea breeze pushed inland and produced thunderstorms over coastal and interior sections of Central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
The daily sea breeze pushed inland and produced thunderstorms over coastal and interior sections of Central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 2, 2:15 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 315 PM EDT MON JUN 2 2008 .DISCUSSION... TONIGHT... LATE MORNING RAOBS FROM KXMR SHOWED A DROP IN PW FROM 1.8 TO 1.4. HOWEVER...LIFTED INDEX REMAINED AT -8...TOTAL TOTALS 50...WHILE H50 TEMPS DROPPED TO -10C. THE H85-H50 SHORT WAVE TROF OVER THE ERN SEABOARD CONTINUES TO GENERATE A LIGHT/MODERATE WRLY BREEZE ACROSS THE PENINSULA...WHICH IS REFLECTED IN THE LATEST E/SE STORM MOTION. ALOFT...WEAK H25 WINDS OVER THE CENTRAL PENINSULA ARE SANDWICHED BY A WEAK H25 JET OVER N FL AND OVER THE FL STRAITS. THIS HAS INDUCED A WEAK AREA OF UPR LVL DIVERGENCE OVER THE CWA. ALSO OF NOTE...AN H50 VORT RIDGE EXTENDING FROM THE BIG BEND TO THE MOUTH OF THE SAVANNAH RIVER. EMBEDDED WITHIN W/NW FLOW...WEAK PVA IS OCCURRING OVER MUCH OF THE CENTRAL PENINSULA. DECREASE IN MOISTURE HAS RESULTED IN LOWER COVERAGE THAN ANTICIPATED...BUT BELIEVE THIS IS TEMPORARY. AS THE EAST COAST SEA BREEZE INTERACTS WITH OUTFLOW BOUNDARIES FROM EXISTING CONVECTION... EXPECT TO SEE STORMS FILL IN ACROSS THE AREA. INITIAL ROUND OF SCT SHRAS/ISOLD TSTRMS OVER THE CWA ASSOCD WITH DAYTIME HEATING WILL CONTINUE THRU THE REMAINDER OF THE AFTN...ESPECIALLY NEAR THE EAST COAST BREEZE. SECOND ROUND MAY COME EARLY THIS EVENING AS OUTFLOW BOUNDARIES AND THE WEST COAST SEABREEZE BEGIN TO INTERACT. ISOLD PULSE SVR POSSIBLE DUE TO THE COLD AIR ALOFT...MAINLY THRU 00Z. WILL KEEP 40/50 POPS OVER THE INTERIOR/COASTAL ZONES RESPECTIVELY FOR NOW...BUT THESE MAY BE LOWERED DEPENDING ON HOW MUCH CONVECTION DEVELOPS PRIOR TO SUNSET. WILL KEEP THE ENHANCED WORDING GIVEN THE BEHAVIOR OF THE STORMS SO FAR THIS AFTN BUT WILL LIMIT IT TO A PRE-FIRST PD SECTION. TUESDAY... DLM RIDGE OVER THE SRN PLAINS/LWR MS VALLEY WILL PUSH FAR ENOUGH EAST BY DAYBREAK TO CRANK THE H85-H50 STEERING FLOW AROUND TO THE N/NW...WHILE REBUILDING THE SFC RIDGE OVER THE GOMEX/SW ATLC. SEABREEZE CONVERGENCE AND NRLY STEERING FLOW WILL FOCUS DIURNAL CONVECTION OVER THE INTERIOR COUNTIES WITH STRONGEST STORM POTENTIAL AROUND THE LAKE OKEECHOBEE REGION. TUE NIGHT...EXPECT EVENING CONVECTION TO BE MAINLY ACROSS INTERIOR SECTIONS WITH SLIGHTLY HIGHER COVERAGE (SCT) ACROSS LAKE COUNTY IN THE EVENING. HAVE NUDGED POPS UP ACROSS LAKE TO 30 PCT. LOWS IN THE LWR-MID 70S. WED...S/SSW LOW LVL FLOW EARLY WILL TRANSITION TO DEEPER SE FLOW IN THE AFTERNOON. WILL CONTINUE ISOLATED LIGHTNING STORMS ACROSS THE MAINLAND AND SCT STORMS ACROSS THE WELL INTERIOR SECTIONS WITH SE FLOW DEVELOPING. THU...DEEPER ONSHORE FLOW WITH HIGHER MOISTURE LEVELS ACROSS THE SRN COUNTIES AS SFC RIDGE AXIS LIFTS NORTH OF THE STATE. WILL KEEP ISOLATED LIGHTNING STORM MENTION ACROSS THE INTERIOR AND SOUTH AND GO WITH A DRY FORECAST FOR N CSTL SECTIONS. HIGHS UPR 80S COAST TO LWR 90S INTERIOR. FRI-MON...DEEP ESE/SE FLOW THROUGH THE EXTENDED TIME FRAME WITH DEEP MOISTURE ACROSS THE FAR S FL SAT LIFTING NORTHWARD ACROSS THE SRN PENINSULA FOR SUNDAY AND MOST OF EAST CENTRAL FL BY DAY7. WILL CONTINUE POPS IN THE 30-40 PCT RANGE WITH HIGHEST POPS ACROSS SRN AND INTERIOR SECTIONS IN THE AFTERNOON EACH DAY. && .AVIATION... THE EAST COAST HAS PUSHED PUSHED TO THE BORDER BETWEEN THE COASTAL AND INTERIOR COUNTIES. INLAND PROGRESS MAY TAKE IT AS FAR AS KSFB BY 22Z BUT NOT MUCH FURTHER AS DVLPG CONVECTION DISRUPTS ITS ORGANIZATION WHILE LIGHT WRLY FLOW ALOFT LIMITS ITS FORWARD MOTION. SCT MVFR SHRAS/ISOLD IFR TSRAS THRU 22Z AREAWIDE...ESPECIALLY ALONG THE EAST/WEST COAST SEABREEZE FRONTS. SCT IFR TSRAS/ISOLD LIFR TSRAS BTWN 22Z-01Z AS THE WEST COAST SEABREEZE AND OUTFLOW BOUNDARIES FROM EARLIER CONVECTION INTERSECT WITH THE EAST COAST BREEZE OVER THE COASTAL COUNTIES. MVFR SHRAS MAY LINGER THRU 02Z...BUT MOST PRECIP SHOULD DISSIPATE BY 03Z. && .MARINE... LATE AFTN/EARLY EVNG TSTRM ACTIVITY WILL BE THE PRIMARY CONCERN AS A LIGHT WRLY STEERING FLOW ALOFT PUSHES STRONG STORMS TOWARD THE E FL COAST. SFC WND +G35KTS WILL PRODUCE LCLLY ROUGH SEAS...MAINLY OVER THE NEARSHORE WATERS. FREQUENT LTG AND VERY HEAVY RAIN EXPECTED AS WELL. OTHERWISE...NO WIND/SEA CONCERNS WITH SOUTHWEST WINDS GENERALLY 10 KNOTS. WED AFTN THROUGH SAT EXPECT ESE/SE FLOW WITH WINDS GENERALLY 10-15 KNOTS. SEAS 2-4 FT BUILDING TO 3-5 FT BY THE START OF THE WKND. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 87 71 90 / 50 30 20 20 MCO 71 92 73 92 / 30 30 20 20 MLB 72 87 73 88 / 50 30 20 20 VRB 72 88 71 88 / 50 30 20 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...BRAGAW LONG TERM....VOLKMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1133 AM EDT MON JUN 2 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-030345- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1133 AM EDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST SOUTHWEST FLOW WILL GENERATE SCATTERED STORMS ALONG THE EAST AND WEST COAST SEA BREEZE BOUNDARIES BY MID AFTERNOON. SUBSEQUENT BOUNDARY INTERACTIONS THROUGH EARLY EVENING WILL GENERATE ADDITIONAL STORMS ACROSS INTERIOR SECTIONS. SOME STORMS WILL BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES. A FEW COULD ALSO PRODUCE HAIL AND DAMAGING WINDS. RESIDENTS ARE REMINDED THAT LIGHTNING MAKES EVERY THUNDERSTORM A POTENTIAL KILLER. SEEK INDOOR SHELTER IMMEDIATELY IF THUNDER IS HEARD OR IF STORMS BEGIN TO BUILD OVERHEAD. ...FLOOD IMPACT... AFTERNOON STORMS ARE EXPECTED TO MOVE SLOWLY EAST AT 5 TO 10 MPH. A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 2 TO 3 INCHES. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WILL PUSH OFF THE EAST FLORIDA COAST LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME STORM MAY PRODUCE SURFACE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING...AND LOCALLY ROUGH SEAS. VERY HEAVY RAIN ASSOCIATED WITH THE STORMS WILL REDUCE VISIBILITY TO LESS THAN A MILE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED STORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON THEN COVERAGE SHOULD DIMINISH UNTIL LATE WEEK WHEN MOISTURE IS FORECAST TO INCREASE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/LASCODY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 115 PM EDT MON JUN 2 2008 FLZ059-064-021745- MARTIN-ST. LUCIE- 115 PM EDT MON JUN 2 2008 ...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY... SOUTHEASTERN ST. LUCIE COUNTY... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR PORT SAINT LUCIE. THE STORM WAS MOVING SOUTH ALONG THE EAST COAST SEA BREEZE BOUNDARY AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES ...PORT SALERNO AND STUART. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 15
The Melbourne radar (KMLB), 62 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail was reported near Vero Beach.
Thunderstorm winds blew down trees on a house and blocked a road.
The public reported nickel size hail.
A spotter at Valencia Community College reported penny size hail.
Golfball size hail was reported near Bithlo.
Golf ball size hail was reported at Moss Park Road and Wewahootee Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120394, 120397, 120402, 120404, 120411, 120414.